Texas, 2013

Hail and Damaging Wind in Texas, April 2, 2013

April 2, 2013 · NWS HGX · 12 events in 6 counties and zones

An upper level disturbance initiated a few strong to severe thunderstorms. The storms produced large hail, up to softball size, across portions of the Southeast Texas Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level disturbance initiated a few strong to severe thunderstorms. The storms produced large hail, up to softball size, across portions of the Southeast Texas Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 2, 5:52 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 2, 5:52 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
652 PM CDT TUE APR 2 2013

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
A WAVY STATIONARY FRONT WAS LOCATED ACROSS THE NORTHERN AND
EASTERN COUNTIES OF THE COUNTY WARNING AND FORECAST AREA AT 21Z.
THE MODELS HAVE BEEN CONSISTENT WITH THUNDERSTORM CHANCES OVER THE
NEXT 24 HOURS...HOWEVER EACH HAS DIFFERED ON TIMING AND LOCATION.
THE NAM12 SEEMED TO BE DOING A BETTER JOB THIS EVENING. BASED THE
TERMINAL FORECASTS ON PERSISTENCE MIXED WITH THE NAM12 OVER THE
FIRST 6 HOURS AND BASED THE LAST 6 HOURS ON THE NAM12 AND MET
GUIDANCE. THAT SAID...CONFIDENCE IN THE MODEL SOLUTION TIMING IS
NOT HIGH AND WILL UPDATE OVER THE NEXT THREE HOURS AS THE
THUNDERSTORMS OUT WEST GET CLOSER.

OVERALL FELT THAT THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS
EVENING OVER THE CENTRAL AND NORTHERN SITES AND LATE THIS EVENING
INTO THE OVERNIGHT TOWARD THE COAST. BETTER CHANCES FOR
THUNDERSTORMS WILL LIKELY LINGER ALONG THE COAST THROUGH WEDNESDAY
MORNING. A SECOND CHANCE FOR THUNDERSTORMS WILL OCCUR WITH THE
COLD FRONT THAT WILL MOVE THROUGH THE AREA FROM WEST TO EAST ON
WEDNESDAY. MVFR TO EVEN IFR CONDITIONS ARE LIKELY AHEAD OF THE
FRONT WITH SOME OF THE GUIDANCE EVEN SUGGESTING LIFR CONDITIONS.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  66  49  64  47 /  80  60  50  10  10
HOUSTON (IAH)              63  68  53  67  49 /  80  60  50  20  10
GALVESTON (GLS)            64  70  57  68  54 /  60  60  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...43
Hazardous weather outlook, Apr 2, 3:24 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
424 PM CDT TUE APR 2 2013

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-032130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
424 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGEST
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL. WINDS COULD GUST IN EXCESS OF 60 MPH AND HAIL COULD EXCEED
GOLF BALL SIZE IN THE STRONGER STORMS. THE STRONGEST STORMS WILL
AFFECT THE AREA BETWEEN 8 PM THIS EVENING THROUGH 3 AM EARLY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION THIS EVENING.

The radar

The Houston radar (KHGX), 143 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Colorado

When
April 2, 6:55 PM CST
Where
Colorado County, 2.4 mi SSE of Rock Is
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.500, -96.560

A severe thunderstorm produced golf ball sized hail.

Hail, Wharton

When
April 2, 7:55 PM CST
Where
Wharton County, Wharton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.320, -96.100

A severe thunderstorm produced quarter sized hail.

Hail, Wharton

When
April 2, 8:05 PM CST
Where
Wharton County, Wharton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
29.320, -96.100

A severe thunderstorm produced quarter to golf ball sized hail.

Hail, Wharton

When
April 2, 8:11 PM CST
Where
Wharton County, Dinsmore
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
29.320, -96.050

A severe thunderstorm produced quarter to golf ball sized hail.

Hail, Fort Bend

When
April 2, 8:45 PM CST
Where
Fort Bend County, 0.6 mi W of Needville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.400, -95.840

A severe thunderstorm produced golf ball sized hail.

Hail, Wharton

When
April 2, 8:58 PM CST
Where
Wharton County, 2.55 mi SSE of Don Tol
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.184, -95.909

A severe thunderstorm produced golf ball sized hail near the intersection of FM 1301 and Pledger.

Thunderstorm Wind, Harris

When
April 2, 9:30 PM CST
Where
Harris County, 1.64 mi SSW of Northline Terrace
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
29.827, -95.376

A tree was downed at the intersection of Theron and Fulton streets.

Lightning, Harris

When
April 2, 9:35 PM CST
Where
Harris County, 0.93 mi NW of Spring Skyline Arpt
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
30.079, -95.442

A lightning strike caused an apartment fire.

Hail, Brazoria

When
April 2, 9:47 PM CST
Where
Brazoria County, 0.96 mi ENE of Iowa Colony
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.484, -95.404

A severe thunderstorm produced quarter sized hail along Highway 6 between Fresno and Manvel.

Hail, Galveston

When
April 2, 10:15 PM CST to 10:20 PM CST
Where
Galveston County, 0.15 mi SSE of Hitchcock
Measured
4.5 in hail
Property damage
$1.1 million
Reported by
Law Enforcement
Coordinates
29.348, -95.019

A severe thunderstorms produced baseball to softball sized hail in Hitchcock. The central and western parts of the town received extreme damage to vehicles and home roofs and windows. There was also significant damage to the Midway Church, a fire station, and in two trailer parks. Seven Hitchcock police cars were severely damaged by the large hail.

Hail, Galveston

When
April 2, 10:17 PM CST
Where
Galveston County, 1.39 mi WNW of Alta Loma
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.380, -95.100

A severe thunderstorm produced quarter sized hail.

Hail, Galveston

When
April 2, 10:23 PM CST to 10:33 PM CST
Where
Galveston County, 1.39 mi WNW of Alta Loma
Measured
2.5 in hail
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
29.380, -95.100

A severe thunderstorm produced ping pong to tennis ball sized hail near Sante Fe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447813, 447814, 447816, 447817, 447818, 447819, 448357, 448360, 447820, 447821, 447822, 447823.